Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Jul 9, 2012, 9:55 PM EDT for Berkeley County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2012, 9:55 PM EDT (01:55 UTC)
- Expired
- Jul 9, 2012, 10:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, SC
County Berkeley County, SC
The radar
The Columbia radar (KCAE), 122 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2227 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
597
WWUS82 KCHS 100155
SPSCHS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
955 PM EDT MON JUL 9 2012
SCZ045-100230-
INLAND BERKELEY-
955 PM EDT MON JUL 9 2012
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
AT 951 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR PINEVILLE...MOVING SOUTHEAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NORTHERN LAKE MOULTRIE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 MPH...
DIME SIZE HAIL...
CLOUD TO WATER LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE EXPECTED TO IMPACT LAKE MOULTRIE. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS...STAY AS
LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION DEVICE. SWIMMERS
SHOULD GET OUT OF THE WATER AND INTO A STURDY BUILDING. REMEMBER...IF
YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING.
&&
LAT...LON 3338 8004 3339 7999 3336 7999 3334 7997
3333 7999 3330 7997 3327 7997 3337 8010
3339 8008
TIME...MOT...LOC 0155Z 305DEG 9KT 3341 8003
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 8:49 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 9, 8:49 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 849 PM EDT MON JUL 9 2012 .SYNOPSIS... THE UPPER RIDGE WILL WEAKEN THROUGH TUESDAY WHILE AN UPPER TROUGH SETS UP TO THE WEST. A COLD FRONT WILL SAG SOUTH TOWARD THE AREA FOR MID WEEK BEFORE LIFTING BACK NORTH LATE IN THE WEEK AS ATLANTIC HIGH PRESSURE BUILDS BACK INTO THE REGION. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... THE SEA BREEZE IS MAKING STEADILY MOVEMENT INLAND AND IS POISED TO INTERSECT A NUMBER OF OUTFLOW BOUNDARIES LURKING ACROSS THE SOUTHERN MIDLANDS AND CSRA. 10/00Z CHS RAOB WAS RATHER UNSTABLE WITH SBCAPES OVER 2000 J/KG AND DCAPES NEAR 1300 J/KG. UPDATED GRIDDED AND TEXT PRODUCTS TO INCREASE POPS TO 30-40 PERCENT ACROSS THE FAR WESTERN AND NORTHERN ZONES FOR THE NEXT FEW HOURS IN ANTICIPATION OF ADDITIONAL CONVECTION FIRING ALONG BOUNDARY COLLISIONS. THE RISK FOR ISOLATED SEVERE TSTMS CONTINUE ROUGHLY NORTH OF A METTER- WALTERBORO-MONCKS CORNER LINE. PRIMARY HAZARDS WILL BE DAMAGING WINDS AND CLOUD-TO-GROUND LIGHTNING. TSTMS MAY REACH AS FAR AS THE CHARLESTON METRO AREA IF LOOSELY ORGANIZED CLUSTERING OCCURS. IT WILL BE ANOTHER WARM AND HUMID NIGHT ASSUMING TSTMS DO NOT SIGNIFICANTLY OVERTURN THE ATMOSPHERE THIS EVENING. LOWS WILL RANGE FROM MID 70S WELL INLAND TO THE UPPER 70S-LOWER 80S ACROSS THE COASTAL COUNTIES. THE RECORD HIGH MINIMUM RECORDS FOR THE CHARLESTON AIRPORT AND DOWNTOWN CHARLESTON COUNTY COULD BE CHALLENGED TUESDAY MORNING. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... HIGH PRESSURE ALOFT WILL BREAK DOWN SLIGHTLY THIS PERIOD AS UPPER TROUGHING INCREASES ACROSS THE GREAT LAKES/NORTHEAST REGION. AT THE SURFACE...A WEAK BACKDOOR COLD FRONT/TROUGH WILL SHIFT SOUTHWARD TOWARD SOUTHERN SOUTH CAROLINA/SOUTHEAST GEORGIA AND LIKELY STALL JUST NORTHWEST OF THE FORECAST AREA THROUGH THE PERIOD. THIS WILL BE AN IMPETUS FOR SHOWERS AND THUNDERSTORMS...MAINLY EACH AFTERNOON/EVENING. ALTHOUGH THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS WILL LIKELY REMAIN ACROSS THE MIDLANDS AND PEE-DEE REGIONS...THERE IS THE POTENTIAL OF THIS UPSTREAM ACTIVITY ORGANIZING INTO A CONVECTIVE COMPLEX AND PUSHING SOUTHEAST CLOSE TO OR EVEN INTO THE LOCAL AREA TUESDAY AND/OR WEDNESDAY. THERE WILL AT LEAST BE A THREAT OF ISOLATED SEVERE STORMS EACH DAY GIVEN PLENTY OF INSTABILITY IN PLACE BUT THESE CHANCES WOULD GO HIGHER IF ANY UPSTREAM ORGANIZATION OCCURS AS PREVIOUSLY MENTIONED. TEMPERATURES LOOK TO BE COOLER THROUGH THE PERIOD...REMAINING ABOVE NORMAL TUESDAY...THEN RETURNING CLOSER TO NORMAL WEDNESDAY/THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... THE UPPER TROUGH WILL HAVE A DIMINISHING INFLUENCE ON THE AREA DURING THE LONG-TERM PERIOD AS AN ATLANTIC RIDGE BUILDS IN FROM THE EAST. ALTHOUGH LOW-LEVELS WILL REMAIN MOIST WITH THE ONSHORE FLOW... CONVECTION WILL BECOME MORE AND MORE ISOLATED THROUGH EARLY NEXT WEEK AS MID-LEVELS WARM AND A STRONGER CAP SETS UP. WE SHOW A DECREASING POP TREND THROUGH THE PERIOD WITH TEMPS SLOWLY WARMING. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... VFR EXPECTED AT BOTH TERMINALS FOR THE NEXT 24 HOURS. LOW PROBABILITIES FOR TSTMS TO IMPACT KCHS LATER THIS EVENING...BUT CONFIDENCE IS TOO LOW TO JUSTIFY A MENTION JUST YET. TSTM COVERAGE WILL BE GREATER ON TUESDAY...BUT THE BULK OF THE ACTIVITY LOOKS TO REMAIN WEST OF KCHS/KSAV SO NO MENTION WILL BE INCLUDED WITH THE 00Z TAF CYCLE. EXTENDED AVIATION OUTLOOK...LOW CHANCE OF MVFR/IFR CONDITIONS IN MAINLY AFTERNOON/EVENING SHOWERS/THUNDERSTORMS EACH DAY THROUGH THE WEEK. && .MARINE... WITH A SURFACE TROUGH REMAINING N/NW OF THE WATERS...THE SEA BREEZE CIRCULATION WILL ONCE AGAIN GIVE WAY TO A SURGE OF SW WINDS 15-20 KT TONIGHT. GUSTS AS HIGH AS 25 KT WILL REMAIN ISOLATED/UNCOMMON...THUS NO SMALL CRAFT ADVISORIES ARE IN EFFECT. SEAS WILL BUILD TO 2-4 FT WITHIN NEARSHORE WATERS AND TO AS HIGH AS 5 FT BEYOND 20 NM. ISOLATED TO SCATTERED THUNDERSTORMS COULD IMPACT SC WATERS TONIGHT WITH GUSTY/SHIFTING WINDS. TUESDAY THROUGH SATURDAY...ATLANTIC HIGH PRESSURE TO REMAIN IN CONTROL THIS PERIOD...ESPECIALLY LATE IN THE WEEK. THROUGH MID WEEK...A WEAK COLD FRONT WILL APPROACH FROM THE NORTHWEST AND STALL OUT INLAND...LIKELY ENHANCING THE PRESSURE GRADIENT A BIT AND CREATING NEAR-ADVISORY WINDS...PARTICULARLY IN CHS HARBOR TUESDAY AFTERNOON/EVENING. HOWEVER...THE RISK FOR ANY HEADLINES THIS PERIOD LOOKS TO REMAIN SMALL OVERALL. && .CLIMATE... RECORD HIGH MINIMUM FOR JULY 9... KCHS...80/1998 RECORD HIGH MINIMUMS FOR JULY 10... KCHS...81/1986 KCHL...82/1986 AND PREVIOUS YEARS KSAV...84/1879 && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM...RJB LONG TERM...JRL AVIATION... MARINE... CLIMATE...
Hazardous weather outlook, Jul 9, 4:11 AM EDT, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 411 AM EDT MON JUL 9 2012 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-100815- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 411 AM EDT MON JUL 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 9, 8:57 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
857 PM EDT MON JUL 9 2012
SCZ045-100130-
INLAND BERKELEY-
857 PM EDT MON JUL 9 2012
...MARINERS ON EASTERN LAKE MARION SHOULD SEEK SAFE HARBOR...
AT 854 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...10 MILES NORTHWEST OF EASTERN LAKE MARION...
MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
EASTERN LAKE MARION...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 MPH...
CLOUD TO WATER LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE EXPECTED TO IMPACT EASTERN LAKE MARION.
BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN
WATERS...STAY AS LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION
DEVICE. SWIMMERS SHOULD GET OUT OF THE WATER AND INTO A STURDY
BUILDING. REMEMBER...IF YOU CAN HEAR THUNDER YOU ARE AT RISK OF
BEING STRUCK BY LIGHTNING.
&&
LAT...LON 3337 8014 3339 8023 3340 8023 3344 8023
3345 8022 3346 8020 3346 8016
TIME...MOT...LOC 0056Z 306DEG 8KT 3353 8031Special weather statement, Jul 9, 9:47 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
947 PM EDT MON JUL 9 2012
SCZ045-100215-
INLAND BERKELEY-
947 PM EDT MON JUL 9 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 1015 PM EDT...
AT 944 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR JUDGE TOWN...MOVING SOUTHEAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SAINT STEPHEN...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3333 7978 3343 8007 3350 8011 3351 8008
3350 7996 3344 7986 3341 7985 3338 7980
3338 7979 3334 7976
TIME...MOT...LOC 0147Z 308DEG 18KT 3348 8002Special weather statement, Jul 9, 9:55 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
955 PM EDT MON JUL 9 2012
SCZ045-100230-
INLAND BERKELEY-
955 PM EDT MON JUL 9 2012
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
AT 951 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR PINEVILLE...MOVING SOUTHEAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NORTHERN LAKE MOULTRIE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 MPH...
DIME SIZE HAIL...
CLOUD TO WATER LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE EXPECTED TO IMPACT LAKE MOULTRIE. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS...STAY AS
LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION DEVICE. SWIMMERS
SHOULD GET OUT OF THE WATER AND INTO A STURDY BUILDING. REMEMBER...IF
YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING.
&&
LAT...LON 3338 8004 3339 7999 3336 7999 3334 7997
3333 7999 3330 7997 3327 7997 3337 8010
3339 8008
TIME...MOT...LOC 0155Z 305DEG 9KT 3341 8003The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:39 PM EDT | Small Craft Advisory | CHS | 3 hr | |
| Jul 10, 5:02 PM EDT | Special Marine Warning | CHS | 51 min | |
| Jul 9, 8:57 PM EDT | Special Weather Statement | CHS | Clarendon | 33 min |
| Jul 9, 9:47 PM EDT | Special Weather Statement | CHS | Berkeley | 28 min |
| Jul 9, 10:18 PM EDT | Special Weather Statement | CHS | Berkeley | 27 min |
| Jul 9, 10:28 PM EDT | Special Weather Statement | CHS | Clarendon | 47 min |
| Jul 9, 11:04 PM EDT | Special Weather Statement | CHS | Clarendon | 26 min |
| Jul 9, 11:23 PM EDT | Special Weather Statement | CHS | Berkeley | 67 min |
| Jul 10, 1:38 PM EDT | Special Weather Statement | CHS | Dorchester | 37 min |
| Jul 10, 2:09 PM EDT | Special Weather Statement | CHS | Georgetown | 66 min |
| Jul 10, 2:30 PM EDT | Special Weather Statement | CHS | Dorchester | 30 min |
| Jul 10, 2:38 PM EDT | Special Weather Statement | CHS | Clarendon | 37 min |
| Jul 10, 2:48 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 57 min |
| Jul 10, 2:50 PM EDT | Special Weather Statement | CHS | Berkeley | 25 min |
| Jul 10, 2:57 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 63 min |
| Jul 10, 3:02 PM EDT | Special Weather Statement | CHS | Colleton | 28 min |
| Jul 10, 3:17 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 58 min |
| Jul 10, 3:23 PM EDT | Special Weather Statement | CHS | Berkeley | 37 min |
| Jul 10, 3:44 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 61 min |
| Jul 10, 3:50 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton, Dorchester | 55 min |
| Jul 10, 3:58 PM EDT | Special Weather Statement | CHS | Berkeley | 47 min |
| Jul 10, 4:50 PM EDT | Special Weather Statement | CHS | Colleton | 25 min |
| Jul 10, 5:19 PM EDT | Special Weather Statement | CHS | Colleton | 26 min |
| Jul 10, 5:24 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton | 66 min |
| Jul 10, 6:01 PM EDT | Special Weather Statement | CHS | Beaufort | 29 min |
| Jul 10, 6:28 PM EDT | Areal Flood Advisory | CHS | Colleton | 92 min |
| Jul 10, 6:38 PM EDT | Special Weather Statement | CHS | Allendale | 37 min |
| Jul 10, 6:40 PM EDT | Special Weather Statement | CHS | Colleton | 35 min |
| Jul 10, 7:42 PM EDT | Special Weather Statement | CHS | Allendale | 33 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.